Alert archive / California / High Wind Watches in 2014
High Wind Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Mar 24, 2014, 1:45 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 25, 2014, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 24, 2014, 1:45 PM PDT (20:45 UTC)
- In effect from
- Mar 25, 2014, 5:00 PM PDT
- Expired
- Mar 25, 2014, 1:15 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114 WWUS76 KSGX 242045 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 145 PM PDT MON MAR 24 2014 ...GUSTY AND WINDY WEST WINDS TO DEVELOP LATE TUESDAY AFTERNOON... .A TROUGH OF LOW PRESSURE WILL MOVE INLAND ACROSS CALIFORNIA ON WEDNESDAY...WITH STRONG ONSHORE FLOW DEVELOPING. WEST WINDS WILL INCREASE ON TUESDAY AFTERNOON AND EVENING ACROSS THE MOUNTAINS AND DESERTS...WITH THE STRONGEST WINDS LIKELY DURING THE DAY ON WEDNESDAY AND CONTINUING INTO WEDNESDAY EVENING...BEFORE GRADUALLY DECREASING LATE WEDNESDAY NIGHT AND THURSDAY. GIVEN THE DRY CONDITIONS IN THE DESERTS...BLOWING DUST AND SAND IS LIKELY AS WELL...REDUCING VISIBILITIES AND MAKING DRIVING HAZARDOUS. CAZ055-056-058-060>062-250445- /O.NEW.KSGX.HW.A.0005.140326T0000Z-140327T1800Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 145 PM PDT MON MAR 24 2014 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY MORNING. * WINDS...WEST WINDS 15 TO 30 MPH...WITH GUSTS TO 50 MPH ON TUESDAY AFTERNOON AND EVENING...INCREASING TO 20 TO 35 MPH...WITH GUSTS UP TO 65 MPH ON WEDNESDAY. * TIMING...THESE WEST WINDS WILL DEVELOP TUESDAY AFTERNOON AND EVENING...BEFORE INCREASING EVEN FURTHER ON WEDNESDAY. THE STRONGEST WINDS WILL PEAK WEDNESDAY AFTERNOON AND EVENING...BEFORE GRADUALLY DECREASING WEDNESDAY NIGHT AND THURSDAY. * LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS...ESPECIALLY ALONG AND NORTH AND EAST OF INTERSTATE 10 IN THE NORTHERN COACHELLA VALLEY. * VISIBILITY...BELOW A MILE AT TIMES IN BLOWING DUST AND SAND IN THE DESERTS. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. REDUCED VISIBILITIES IN DUST AND SAND POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PALMER
3 follow-up statements
507 WWUS76 KSGX 250450 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 950 PM PDT MON MAR 24 2014 ...GUSTY WEST WINDS TO DEVELOP LATE TUESDAY AFTERNOON AND CONTINUE UNTIL THURSDAY MORNING... .A TROUGH OF LOW PRESSURE WILL BRING STRONG GUSTY WESTERLY WINDS LATE TUESDAY AFTERNOON THROUGH EARLY THURSDAY TO THE MOUNTAINS AND DESERTS. STRONGEST WINDS WILL LIKELY OCCUR WEDNESDAY INTO WEDNESDAY EVENING...THEN GRADUALLY DECREASE LATE WEDNESDAY NIGHT AND THURSDAY. GIVEN THE DRY CONDITIONS IN THE DESERTS...BLOWING DUST AND SAND IS LIKELY AS WELL...REDUCING VISIBILITIES AND MAKING DRIVING HAZARDOUS. CAZ055-056-058-060>062-251300- /O.CON.KSGX.HW.A.0005.140326T0000Z-140327T1800Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 950 PM PDT MON MAR 24 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY MORNING... * WINDS...WEST WINDS 15 TO 30 MPH...WITH GUSTS TO 50 MPH ON TUESDAY AFTERNOON AND EVENING...INCREASING TO 20 TO 35 MPH... WITH LOCAL GUSTS TO 65 MPH WEDNESDAY. * TIMING...THESE WEST WINDS WILL DEVELOP LATE TUESDAY AFTERNOON AND EVENING...BEFORE INCREASING EVEN FURTHER ON WEDNESDAY. THE STRONGEST WINDS WILL PEAK WEDNESDAY AFTERNOON AND EVENING... BEFORE GRADUALLY DECREASING WEDNESDAY NIGHT AND THURSDAY. * LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS...ESPECIALLY ALONG AND NORTHEAST OF INTERSTATE 10 IN THE NORTHERN COACHELLA VALLEY. * VISIBILITY...BELOW A MILE AT TIMES IN BLOWING DUST AND SAND IN THE DESERTS. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. REDUCED VISIBILITIES IN DUST AND SAND POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MAXWELL
207 WWUS76 KSGX 251028 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 328 AM PDT TUE MAR 25 2014 ...STRONG WEST WINDS TO DEVELOP LATE THIS AFTERNOON AND CONTINUE UNTIL THURSDAY MORNING... .A TROUGH OF LOW PRESSURE WILL BRING STRONG GUSTY WESTERLY WINDS LATE THIS AFTERNOON THROUGH EARLY THURSDAY TO THE MOUNTAINS AND DESERTS. STRONGEST WINDS WILL LIKELY OCCUR WEDNESDAY INTO WEDNESDAY EVENING...THEN GRADUALLY DECREASE LATE WEDNESDAY NIGHT AND THURSDAY. IN THE DESERTS...BLOWING DUST AND SAND IS POSSIBLE...REDUCING VISIBILITIES AND MAKING DRIVING HAZARDOUS. CAZ055-056-058-060>062-252100- /O.CON.KSGX.HW.A.0005.140326T0000Z-140327T1800Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 328 AM PDT TUE MAR 25 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY MORNING... * WINDS...WEST WINDS 15 TO 30 MPH...WITH GUSTS TO 45 MPH THIS EVENING...INCREASING TO 20 TO 35 MPH...WITH LOCAL GUSTS TO 60 MPH WEDNESDAY. * TIMING...THIS EVENING...NCREASING EVEN FURTHER ON WEDNESDAY. STRONGEST WINDS WILL PEAK WEDNESDAY AFTERNOON AND EVENING... BEFORE GRADUALLY DECREASING WEDNESDAY NIGHT AND THURSDAY. * LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS...ESPECIALLY ALONG AND NORTHEAST OF INTERSTATE 10 IN THE NORTHERN COACHELLA VALLEY. * VISIBILITY...BELOW A MILE AT TIMES IN ISOLATED BLOWING DUST AND SAND IN THE DESERTS. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. REDUCED VISIBILITIES IN DUST AND SAND POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MM
184 WWUS76 KSGX 252015 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 115 PM PDT TUE MAR 25 2014 ...STRONG WEST WINDS TO DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THURSDAY MORNING... .A TROUGH OF LOW PRESSURE WILL BRING STRONG AND GUSTY WESTERLY WINDS TO THE MOUNTAINS AND DESERTS LATE THIS AFTERNOON. STRONGEST WINDS WILL LIKELY OCCUR WEDNESDAY INTO WEDNESDAY EVENING...THEN GRADUALLY DECREASE LATE WEDNESDAY NIGHT AND THURSDAY. IN THE DESERTS...BLOWING DUST AND SAND IS POSSIBLE...REDUCING VISIBILITIES AND MAKING DRIVING HAZARDOUS. CAZ055-056-058-060>062-260500- /O.UPG.KSGX.HW.A.0005.140326T0000Z-140327T1800Z/ /O.NEW.KSGX.WI.Y.0024.140326T0000Z-140327T1800Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 115 PM PDT TUE MAR 25 2014 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...WEST WINDS 15 TO 30 MPH...WITH GUSTS TO 45 MPH THIS EVENING...INCREASING TO 20 TO 35 MPH...WITH GUSTS TO 55 MPH. ISOLATED GUSTS TO 65 MPH WEDNESDAY. * TIMING...THIS EVENING...INCREASING EVEN FURTHER ON WEDNESDAY. STRONGEST WINDS WILL PEAK WEDNESDAY AFTERNOON AND EVENING...BEFORE GRADUALLY DECREASING WEDNESDAY NIGHT AND THURSDAY. * LOCATION...NEAR MOUNTAIN RIDGE TOPS...ALONG DESERT MOUNTAIN SLOPES INTO ADJACENT DESERT AREAS...ESPECIALLY ALONG AND NORTHEAST OF INTERSTATE 10 IN THE NORTHERN COACHELLA VALLEY. * VISIBILITY...BELOW A MILE AT TIMES IN ISOLATED BLOWING DUST AND SAND IN THE DESERTS. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. REDUCED VISIBILITIES IN DUST AND SAND POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ PALMER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 24, 9:50 AM PDT, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 24, 9:50 AM PDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 950 AM PDT MON MAR 24 2014 .SYNOPSIS... A DEEP MARINE LAYER WILL REMAIN ALONG THE COAST THROUGH TUESDAY...AS AN UPPER LEVEL LOW OFF THE SOUTHERN CALIFORNIA COAST MOVES INLAND ACROSS NORTHERN BAJA LATER TONIGHT. A MINOR AMOUNT OF MID LEVEL MOISTURE WILL BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS...WITH TEMPERATURES SIMILAR TO YESTERDAY. A TROUGH OF LOW PRESSURE WILL THEN MOVE INLAND ACROSS CALIFORNIA ON WEDNESDAY AND EARLY THURSDAY...BRINGING MUCH COOLER CONDITIONS...A CHANCE OF LIGHT PRECIPITATION ALONG AND WEST OF THE MOUNTAINS...AND GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS. DRY AND WARMER CONDITIONS WILL RETURN FOR FRIDAY AND THE WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY SHOWS THE UPPER LEVEL LOW SLOWLY DRIFTING SOUTH...NEAR 31 NORTH AND 122 WEST. THIS WEAK DISTURBANCE IS BRINGING A FEW HIGH CLOUDS TO THE REGION THIS MORNING...BUT AREAS WEST OF THE MOUNTAINS ARE ONCE AGAIN SHROUDED BENEATH THE MARINE STRATUS. THE 12Z KNKX SOUNDING SHOWS THAT THE MARINE LAYER DID DEEPEN A BIT OVERNIGHT...TO AROUND 3500 FEET...AND ACTUALLY PRODUCED A BIT OF DRIZZLE THIS MORNING. THAT BEING SAID...THE MARINE LAYER WILL LIKELY BE SLOW TO CLEAR AGAIN TODAY...WITH TEMPERATURES RUNNING SIMILAR TO THOSE OF YESTERDAY. A FEW AREAS MAY BE A LITTLE WARMER...WHILE OTHERS ARE A LITTLE COOLER. HOWEVER...A MINOR COOLING TREND WILL LIKELY DEVELOP FOR TUESDAY...AS THIS UPPER LEVEL LOW MOVES INLAND ACROSS NORTHERN BAJA. OTHERWISE...JUST EXPECT A FEW CUMULUS BUILD UPS TO BE POSSIBLE OVER THE MOUNTAINS AGAIN TODAY AND FOR TUESDAY. A TROUGH OF LOW PRESSURE WILL THEN MOVE IN ACROSS SOUTHERN CALIFORNIA ON WEDNESDAY AND INTO THURSDAY. THE MODELS TODAY ARE NOW SHOWING THIS SYSTEM SHEARING SOMEWHAT AS IT MOVES INLAND...WITH JUST THE MARINE LAYER MOISTURE AVAILABLE FOR GENERATING PRECIPITATION. ALTHOUGH THE MARINE LAYER DOES APPEAR TO DEEPEN TO BETWEEN 5000 AND 7000 FEET DURING THE DAY ON WEDNESDAY...EXPECT ANY PRECIPITATION TO BE QUITE LIGHT. THE MODELS ARE STILL SHOWING SOME DECENT WINDS AT 850 MBS...30 TO 45 KTS ON THE NAM AND 40 TO 55 KTS ON THE WRF...WHICH SHOULD OROGRAPHICALLY ENHANCE THE PRECIPITATION ALONG THE COASTAL FOOTHILLS AND SLOPES. THE COAST AND THE VALLEYS THOUGH WILL NOT RECEIVE AS MUCH...WITH AMOUNTS UP TO ABOUT 0.15 INCHES POSSIBLE. THE REAL STORY WITH THIS SYSTEM THOUGH MAY BE WITH THE GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. AT THIS TIME...THE FLOW IS VERY UNIFORM THROUGH THE COLUMN...WITH THE SURFACE GRADIENTS RANGING BETWEEN 9 AND 10 KTS BETWEEN SAN DIEGO AND DAGGETT. LOCAL GUIDANCE ALSO SHOWS WIDESPREAD WIND GUSTS ACROSS THE MOUNTAINS AND DESERTS RANGING BETWEEN 45 AND 55 MPH. FOR THIS REASON...THINK THE FAVORED LOCATIONS WILL EASILY BE GUSTING OVER 60 MPH...AND WILL CONSIDER ISSUING A WATCH THIS AFTERNOON. GIVEN THE DRY CONDITIONS IN THE DESERTS...BLOWING DUST AND SAND WILL LIKELY BE AN ISSUE AS WELL. HIGH PRESSURE WILL THEN BUILD BACK ACROSS THE REGION...WITH DRY AND WARMER CONDITIONS DEVELOPING FOR FRIDAY AND THE WEEKEND. THE MODELS ARE HINTING AT ANOTHER TROUGH MOVING INLAND ACROSS CALIFORNIA FOR EARLY NEXT WEEK. UNFORTUNATELY...IT APPEARS THAT MOST OF THE MOISTURE WILL ONCE AGAIN STAY WELL NORTH OF POINT CONCEPTION...WITH ANY CHANCE OF PRECIPITATION THIS FAR SOUTH ONCE AGAIN MARINE LAYER DRIVEN AND QUITE LIGHT. && .AVIATION... 241545Z...COAST/VALLEYS/COASTAL MTN SLOPES...CIGS CURRENTLY 1700-2500 FEET MSL WITH TOPS TO 3500 FEET AND LOCAL VIS 3-5SM INLAND WHERE CLOUDS MEET THE TERRAIN. GRADUAL CLEARING TO THE COAST BY 18-20Z...THOUGH NOT COMPLETE CLEARING NEAR THE COAST. LOW CLOUDS RETURNING TO COASTAL AIRPORTS THIS EVENING 00-04Z AND SPREADING INLAND OVERNIGHT WITH SIMILAR CIGS AND VIS. DESERT MTN SLOPES/DESERTS...UNRESTRICTED VIS WITH SCT CLOUDS AOA 15000 FEET MSL THROUGH TUE MORNING. && .MARINE... MONDAY AND TUESDAY...NO SIGNIFICANT MARINE WEATHER CONDITIONS EXPECTED. WEDNESDAY THROUGH THURSDAY...A COLD FRONT WILL PRODUCE WINDS UP TO 25 KT...CHOPPY SEAS AND A FEW LIGHT SHOWERS TO THE COASTAL WATERS. && .SKYWARN... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...TS
Nearby
High Wind Watches in California, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.